Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

1 Bump

Giving melatonin to a 3 year old?

DH insists I give our almost 3 year old melatonin pills to put her to sleep at night. Her and I just moved to a different state. We live with my FIL, share a room and bed instead of her own room (since she was 2 mos) and a consistent bedtime routine. Everything has flipped! She falls asleep between 1 and 3 am, naps between 5-9 pm! People have been overloading her with candy and spoiling her since we got here (she's never been around family before) But we don't end up getting ready for bed until 10:00- midnight because family wants to spend time with us or some other thing happens! I'm also working now and her mommy time has several diminished so at bedtime she wants to play, talk and cuddle which I love!! I do not want to give these pills to her, DHs parents think I should, mine don't think that's right.... Dd is having to adjust to a totally opposite life-style now. Idk if I should give her these pills or not!!!?

Answer Question
 
07lilmama1108

Asked by 07lilmama1108 at 12:14 PM on Sep. 20, 2010 in General Parenting

Level 15 (2,033 Credits)
Answers (9)
  • No. I give them to my ADHD 15 year old. But I wouldn't do it in your case. She needs to adjust and get back to a routine. I would skip the nap if I were you. Take more control over what is going on with her. Give her a bath at 8:00, then bed at 9:00. Be consistent and strong. Good luck!
    mompam

    Answer by mompam at 12:19 PM on Sep. 20, 2010

  • first get her back into a routine. AT 3 y.o. she should not be having sleep problems caused by a lack of meletonin. Tell everyone that they are no longer to give her sweets. but get that routine back ASAP with in 1-2 weeks she should be back to normal. I would also not give a child any meds (natural, herbal or other) unless the Doctor okays it. An dby the sounds of it she just needs a bedtime and daily routine. You do not want to get into the habit of giving her meds just because
    justgrape723

    Answer by justgrape723 at 12:20 PM on Sep. 20, 2010

  • num 1 nap time needs to stop unless she really needs a nap and if your a mom u know when they need 1. I have a son he is 10 he is ADHD and bi-polar he has not slept a good nite since he was born. So I know what your talking about. He gets up at 7 for school goes t bed at 9:00 by 11:00 if I am lucky he might be asleep. The sweet you need to stand up as a mom to your child and tell your family after say 4 to 6 NO MORE sweets. Just tell them u will take it and give it to her the next day.. When my kids do Trick or treating they get 3 or for that night and every day after they cqan have 2 to 3 depends on how big and what it is.. She is your child and u set the rules. Bed time, sweets, naps, ect, ect.. I hope this helped and if you family loves u they will work with u..
    seabrezze_11

    Answer by seabrezze_11 at 12:22 PM on Sep. 20, 2010

  • I entirely agree with justgrape, your 3 year old's sleeping habits are not being caused by a lack of melatonin, they are being caused by lifestyle changes. Address the causes, don't just mess with her brain chemistry.
    riotgrrl

    Answer by riotgrrl at 12:23 PM on Sep. 20, 2010

  • I've been taking Melatonin for ages. It's a natural "homeopathic" treatment and not a medication. So I don't see any harm. We have been looking for a good Melatonin Supplement for our 4 year old, because he has an anxiety issue and doesn't sleep... I will add though that if the Melatonin is being taken, Serotonin should be considered as well. They tend to work hand in hand and BOTH are purely natural. The only suggestion beyond that I would have is check the ingredients and make sure it's not full of junk additives. The "purer" the better - lots of supplements have junk fillers in them that do nothing and many have high sugar, which works against the Melatonins relaxing properties.
    SabrinaMBowen

    Answer by SabrinaMBowen at 12:24 PM on Sep. 20, 2010

  • It is so hard to have to live with relatives. However, your child is still your child. You need to ask her new health care provider, not relatives, about giving melatonin to a 3 yo. Candy has nothing to do with sleep. Multiple large studies show it does not make kids hyper. Relatives should not be allowed to "spoil" a child, whatever you mean by that. I'm a grandmother and when I care for my grandson it is much the same as when his parents care for him. I don't feel any need to "spoil" him. It's ok for a child to go to bed at 10-11, the time you say you are getting ready for bed. Since you share a bed you can watch a calming video together or listen to calming music or books on tape until she falls asleep.

    Gailll

    Answer by Gailll at 12:25 PM on Sep. 20, 2010

  • Thank you ladies!! I absolutely agree!!! She used to take veggies over any sort of sweet and now all she ass for are sweets and candy! I'm very irritated because all my parenting seems to be ignored right now by my FIl and MIL (who are divorced). Dh insists he will be giving her these pills when he gets here and I'm very against them! Never had a problem with this until now, he was in Iraq for 15 mos and sleeping was never an issue!
    07lilmama1108

    Comment by 07lilmama1108 (original poster) at 12:29 PM on Sep. 20, 2010

  • before resorting to giving her melatonin you should try to get her on a good routine. Most children thrive on routine especially at bedtime. Have a talk with the relatives and let them know that you do not want her to have sweets past a certain time. Also cut the nap out or move it back to earlier in the afternoon, you will probably have to take it away all together for a couple of days until you can get her to go to sleep earlier. Also if you can get her to go to bed at say 9 pm you can still stay up to visit family for an hour or so to wind down before going to bed. You are mom and what you say goes, don't let anyone try to talk you into something that you dont feel comfortable with.
    foxracing43701

    Answer by foxracing43701 at 12:31 PM on Sep. 20, 2010

  • Talk to a pediatrician. I agree with the ladies that say her sleeping issues have more to do with the circumstances than a lack of melatonin. It is a "natural" drug, but still a drug and needs to be handled carefully.
    Scuba

    Answer by Scuba at 1:03 PM on Sep. 20, 2010

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.